Low-Discrepancy Sequences for Piecewise Smooth Functions on the Torus

  • Luca Brandolini
  • Leonardo Colzani
  • Giacomo GiganteEmail author
  • Giancarlo Travaglini


We produce low-discrepancy infinite sequences which can be used to approximate the integral of a smooth periodic function restricted to a smooth convex domain with positive curvature in \(\mathbb {R}^{d}\). The proof depends on simultaneous Diophantine approximation and on appropriate estimates of the decay of the Fourier transform of characteristic functions.


  1. 1.
    Aistleitner, C., Dick, J.: Low-discrepancy point sets for non-uniform measures. Acta Arith. 163, 345–369 (2014)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Aistleitner, C., Dick, J.: Functions of bounded variation, signed measures, and a general Koksma-Hlawka inequality. Acta Arith. 167, 143–171 (2015)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Beck, J.: Irregularities of distribution I. Acta Math. 159, 1–49 (1987)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bonnesen, T., Fenchel, W.: Theorie der konvexen Körper. Springer, Berlin (1974)CrossRefGoogle Scholar
  5. 5.
    Brandolini, L., Colzani, L., Travaglini, G.: Average decay of Fourier transforms and integer points in polyhedra. Ark. Mat. 35, 235–275 (1997)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Brandolini, L., Colzani, L., Gigante, G., Travaglini, G.: On the Koksma-Hlawka inequality. J. Complex. 29, 158–172 (2013)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Brandolini, L., Colzani, L., Gigante, G., Travaglini, G.: Low-discrepancy sequences for piecewise smooth functions on the two-dimensional torus. J. Complex. 33, 1–13 (2016)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Colzani, L., Gigante, G., Travaglini, G.: Trigonometric approximation and a general form of the Erdős Turán inequality. Trans. Am. Math. Soc. 363, 1101–1123 (2011)CrossRefGoogle Scholar
  9. 9.
    Davenport, H.: Notes on irregularities of distribution. Mathematika 3, 131–135 (1956)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order, Reprint of the 1998 Edition. Springer, Berlin (2001)zbMATHGoogle Scholar
  11. 11.
    Herz, C.S.: Fourier transforms related to convex sets. Ann. Math. 75, 81–92 (1962)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Hlawka, E.: Integrale auf konvexen Körpern. I–II. Monatsh. Math. 54, 1–36, 81–99 (1950)CrossRefGoogle Scholar
  13. 13.
    Kuipers, L., Niederreiter H.: Uniform Distribution of Sequences. Dover, New York (2006)zbMATHGoogle Scholar
  14. 14.
    Montgomery, H.: Ten Lectures on the Interface Between Analytic Number Theory and Harmonic Analysis, CBMS Regional Conference Series in Mathematics, vol. 84. American Mathematical Society, Providence (1994)Google Scholar
  15. 15.
    Schmidt, W.M.: Simultaneous approximation to algebraic numbers by rationals. Acta Math. 125 , 189–201 (1970)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Schmidt, W.M.: Approximation to algebraic numbers. Enseign. Math. 17(2), 187–253 (1971)zbMATHGoogle Scholar
  17. 17.
    Schneider, R.: Convex Bodies: The Brunn-Minkowski Theory, Second Expanded Edition (Encyclopedia of Mathematics and Its Applications). Cambridge University Press, Cambridge (2014)Google Scholar
  18. 18.
    Stein, E.M.: Harmonic Analysis: Real Variable Methods, Orthogonality and Oscillatory Integrals. Princeton University Press, Princeton (1993)zbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Luca Brandolini
    • 1
  • Leonardo Colzani
    • 2
  • Giacomo Gigante
    • 1
    Email author
  • Giancarlo Travaglini
    • 2
  1. 1.Dipartimento di Ingegneria Gestionale, dell’Informazione e della ProduzioneUniversità degli Studi di BergamoDalmineItaly
  2. 2.Dipartimento di Matematica e ApplicazioniUniversità di Milano-BicoccaMilanoItaly

Personalised recommendations